Pioneer News: Hillview police use Narcan twice in one day to combat overdoses

Reposting this news from Shepherdsville, KY. Hillview KyHRC is proud to have partnered with Hillview Police to provide their officers and staff with Naloxone Opiate Overdose Training. Hillview, since their training, have reversed 3 overdoses.

SAVING LIVES: Hillview police use Narcan twice in one day to combat overdoses

Posted:  02/22/2016 4:00 AM

 HILLVIEW – Three months ago the Hillview Police Department made a decision to supply officers with Narcan, a medication that temporarily reverses an opioid drug overdose within a human body.

Thanks to Narcan, officers may have saved two lives in the same night, just an hour apart.

HPD Ofc. Kyle McAllister responded to an overdose at a city residence late on the evening of Feb. 12. When he arrived, the subject was unconscious but still breathing.

“He was on the kitchen floor,” McAllister said. “I checked his pulse, then I got out the Narcan, the nasal (spray) form, and I put a half-dose in each nostril.”

According to McAllister, the Narcan had an immediate affect on the subject.

“I think it took about four seconds from the time the second blast hit him,” he said.

McAllister was able to speak with the subject until Bullitt County EMS units arrived. He made certain no needles were involved,  and assumed it to be a heroin overdose from training and previous experience.

“I used the Narcan because it can’t hurt you,” McAllister said. “It was the first time I administered it. It was very simple to use.”

An hour and 20 minutes later, Ofc. Elliott Clark responded to a separate event at another city residence, also involving a drug overdose.

According to McAllister, the second overdose victim was found at a shed behind the house, unconscious, with a needle nearby.

Clark checked the subject’s pulse, found him to be unresponsive, and secured the needle. He then administered the Narcan spray.

“He did it the same way, a half-dose in each nostril,” McAllister said. “He had to do it a second time, and then the subject woke up about five seconds after the second dose, just as the EMS arrived.”

Both men were transported to the hospital by EMS. McAllister reminded that a new law prevented police from making arrests at the scene of an overdose.

“Both subjects were able to tell us they used heroin,” he added. “We had reason to believe that both subjects got their drugs from the same place.”

HPD chief William Mahoney said police later determined that the two individuals did receive heroin from the same source.

According to Mahoney, the substance purchased may have been pure heroin, which is potent, or intertwined with Fentanyl, another opioid used on terminal cancer patients.

“(Fentanyl) is seven times more potent than heroin is,” Mahoney said. “If you’re the type of person that’s using, you need to know there’s stuff like that out there that’ll kill you.”

Although Narcan itself did not save the subjects’ lives, it temporarily reverses the overdose, allowing EMS units time to transport the patients to a hospital where more could be done to prevent further complications.

“It doesn’t save the life, it just ruins the high,” said McAllister. “When you can do anything to help someone, it’s a good thing, No one deserves to die.”

Mahoney said the mindset of the officers is saving a life now in hopes of helping the individuals in the future.

“There’s a reason a vast majority of these people first try heroin,” he said. “Many of them are stressed. It may lead to depression, and the person self-medicates to feel better. There’s a root cause to the heroin overdose problem most times. We’re trying to keep them alive so they can get treatment.”

Senate Bill 192 was passed by the Kentucky Legislature in March 2015, allowing first responders to use Narcan on an overdose patient. It includes the “Good Samaritan” law, allowing legal immunity to anyone reporting an overdose victim.

Mahoney said without Narcan, there was little an officer can do for someone during an overdose situation.

“Without it, you literally watch a person die,” he said. “You can’t do anything about it because you don’t have the tools.”

According to Mahoney, Hillview officers have used Narcan three times since acquiring it three months prior. He said officers are trained to implement the substance if a patient is not breathing, or barely breathing, and have a blue-ish skin color due to lack of oxygen.

Officers will continue to be trained annually on how and when to use Narcan. Mahoney said a new department policy mirrors the training.

The chief said training is based on information provided by the Kentucky Harm Reduction Coalition, who also provides the Narcan for the department.

“If someone doesn’t have the means for Naloxone, and they know someone who may potentially overdose, they can get it from the coalition,” he said.

For more information on the Kentucky Harm Reduction Coalition visit kyhrc.org.

Leave a Reply

18 − six =

It's never too late to change your life for the better Contact Us